Illinois, 2013

Hail and Damaging Wind in Illinois, October 5 to 6, 2013

October 5 to 6, 2013 · NWS PAH · 7 events in 7 counties and zones

Thunderstorms increased over southeast Missouri and southern Illinois within a moist and unstable environment ahead of an advancing cold front moving across southeast Missouri. Low level winds strengthened as the storms moved east across the Lower Ohio Valley, resulting in isolated strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms increased over southeast Missouri and southern Illinois within a moist and unstable environment ahead of an advancing cold front moving across southeast Missouri. Low level winds strengthened as the storms moved east across the Lower Ohio Valley, resulting in isolated strong wind gusts. The air mass ahead of the front was warm and humid, reminiscent of late summer. Moisture was in abundance, and storms were very efficient rain makers. Rainfall amounts ahead of the front were between 1 and 3 inches, although there were scattered amounts between 4 and 5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 5, 11:55 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Oct 5, 11:55 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1255 PM CDT Sat Oct 5 2013

.UPDATE...
ISSUED AT 1239 PM CDT SAT OCT 5 2013

Updated Aviation section for 18Z TAF Issuance.

&&

.SHORT TERM...(Today through Monday Night)
ISSUED AT 254 AM CDT SAT OCT 5 2013

Cold front is currently seen stretching from Surface Low over
MN/IA/SD, to Wrn MO/SE OK/N TX. Warm/moist tongue ahead of it will
set the stage for a wet weather forecast. Already some pre frontal
waa showers were developing in SEMO/SW KY, and should expand over
the fa thru the early morning hours. The NAM appears to pick up on
this nicely.

Depending upon the amount of daytime heating as the front makes
its approach, steepening low level lapse rates should aid free
rising parcels in advance of the system and offer a slgt risk of
svr storms. However main expectation in occluding system will be
transition to heavy rain over esp Wrn Ky as upper level jet right
entrance region migrates across area and training cells produce
more efficient rains in already high PW environment. No collab
headlines attm but this may change with daytime monitoring, stay
tuned. Will continue to hit upon threat of heavy rain in grids and
products per previous shift's lead.

The front makes its passage tonight and while Pops may linger thru
Sunday into Sunday night, most of the remainder of the short term
looks dry and cooler. We did choose to collaboratively blend with
a small wrap around pop across our northern counties, however, for
Monday.

.LONG TERM...(Tuesday through Friday)
ISSUED AT 254 AM CDT SAT OCT 5 2013

GFS and GEM show surface low pressure over the Great Lakes region at
12z Tuesday.  Any lingering clouds over the PAH forecast area
associated with the low will move out of the area by Tuesday night
as the low tracks northeast.  Surface high pressure will build
across the eastern U.S. and remain in control of our weather through
the work week.  RH time heights show dry air in place through the
week, so except for some afternoon cumulus potential, skies should
be mostly clear overall.   After unseasonably cool temperatures on
Tuesday, a return of southerly winds by Wednesday will continue a
gradual warm up to above seasonal temperatures for Thursday and
Friday.

&&

.AVIATION...
ISSUED AT 1239 PM CDT SAT OCT 5 2013

VFR conditions expected early with the exception of MVFR/IFR cigs/vsbys
with VCSH/TSRA/RA through most of the period. Expect conditions
to become VFR starting at KCGI around 11Z and progressign across
the remainder of the sites by 16Z. Winds out of the south to
southwest generally aob 10 knots will veer around to the northwest
in the wake of the front.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

AVIATION/SHORT TERM...JP
LONG TERM/FIRE WX...KH
Hazardous weather outlook, Oct 5, 2:29 AM CST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
329 AM CDT SAT OCT 5 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
329 AM CDT SAT OCT 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER TODAY AND
TONIGHT AS A COLD FRONT MAKES ITS APPROACH AND PASSAGE. HEAVY RAIN
WILL BE THE PRIMARY HAZARD ASSOCIATED WITH STORMS. IF SEVERE
WEATHER OCCURS...DAMAGING WINDS WILL BE THE PRIMARY HAZARD.
LIGHTNING WILL ACCOMPANY ALL STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SMALL CHANCE OF THUNDERSTORMS LINGERS FOR THE EASTERN HALF OF
THE REGION SUNDAY. HEAVY RAIN REMAINS THE MAIN ASSOCIATED HAZARD
WITH ANY SUNDAY STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY OR TONIGHT FOR STRONG OR
SEVERE STORMS AND HEAVY RAIN POTENTIAL.

The radar

The Paducah radar (KPAH), 37 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

5 heavy rain, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Heavy Rain, Alexander

When
October 5, 1:00 PM CST to October 6, 6:00 AM CST
Where
Alexander County, Cairo
Reported by
COOP Observer
Coordinates
37.000, -89.180

A co-operative observer reported a daily rainfall total of 4.35 inches.

Heavy Rain, Gallatin

When
October 5, 1:00 PM CST to October 6, 7:00 AM CST
Where
Gallatin County, 2 mi S of Junction
Reported by
Trained Spotter
Coordinates
37.691, -88.230

A trained spotter reported a daily rainfall total of 4.40 inches. About 2.50 inches fell after midnight.

Heavy Rain, Pope

When
October 5, 1:00 PM CST to October 6, 7:00 AM CST
Where
Pope County, Delwood
Reported by
Trained Spotter
Coordinates
37.580, -88.570

A trained spotter reported a daily rainfall total of 3.50 inches.

Heavy Rain, Perry

When
October 5, 1:30 PM CST to 2:15 PM CST
Where
Perry County, Pinckneyville
Reported by
Unknown
Coordinates
38.080, -89.380

Street flooding was reported as a line of thunderstorms moved northeast across the city.

Thunderstorm Wind, Jefferson

When
October 5, 1:45 PM CST
Where
Jefferson County, Ina
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.150, -88.900

A wind gust to 64 mph was measured by a trained spotter.

Hail, Pulaski

When
October 5, 7:30 PM CST
Where
Pulaski County, Mound City
Measured
0.88 in hail
Reported by
Unknown
Coordinates
37.080, -89.170

Heavy Rain, Massac

When
October 5, 8:20 PM CST to October 6, 2:00 AM CST
Where
Massac County, Brookport
Reported by
Law Enforcement
Coordinates
37.120, -88.630

A secondary road was underwater in some places.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 480664, 480665, 480666, 480712, 476965, 476967, 480663.